There are moments that can change a whole life. Stefanie Schmitz (27) knows that. The she took a pain reliever with the active ingredient Ibuprofen, and nearly died.
“Actually, I’m a normal girl who went as each other to work every day and the evening with her boyfriend and her friends enjoyed. Today morning, I am ripped away from this life,“ says the 27-Year-old.
17. March 2019 is a normal Sunday. But at some point, Stefanie Schmitz realizes that something is wrong. She gets abdominal pain, have to throw up several times, sleeps a lot.
“At first I thought I had something wrong in the food,” says Stefanie the EXPRESS. On Monday she goes to her family doctor, who initially diagnosed a skin, a stomach mucous membrane inflammation.
She nearly dies of liver failure
But a day later Stefanie’s condition is getting worse. She runs yellow, seek out your family doctor again. This arranges for Wednesday a Blood test. Diagnosis: Clear liver values increased, immediately to the hospital.
In the University hospital of Cologne, an ultrasonic image is created, again blood drawn and a liver biopsy performed. The results are frightening.
In the case of a healthy liver, the so-called GPT value (stands for glutamate should not exceed-pyruvate-Transaminase) 35 U/l (units per Liter). “For me, the value was about 3000,” says Stefanie.
The Doctors make a diagnosis: “I was healthy, no previous illnesses and had all of the other possibilities could be ruled out, that my liver failure due to the intake of the active substance Ibuprofen was triggered. The liver biopsy confirmed this,“ says Stefanie.
The boy she needs to stay in the hospital, gets because of their poor blood-clotting Vitamin K, and cortisone. But her condition is not improving, quite the contrary.
She suffers liver failure: “your daughter has only 76 hours”
The next day, it comes to acute liver failure. “It was so bad that I no longer recognized my parents. The Doctors have said to them: 'Your daughter has only 76 hours, unless she gets a donor liver.'“
It banges follows Wait, the family and friends in front of a tensile test. A day later we received a phone call. A donor liver is available! Stefanie is still in surgery the same night.
“The first ten days it got to me really good, then the liver was repelled again,” recalls the cologner. Studies show that your bile ducts have been damaged due to narrowed arteries.
After you is less than three months in the hospital and their values will stabilize slowly, you on 12. June released. With the thought in mind that you must submit in a timely manner of a new liver transplant.
From Cologne, Stefanie Schmitz must take life-long medication
In July Stefanie will be treated again in three weeks to be stationary, it is allowed for two days to get home to lie then on again for two weeks in the hospital. 16. August, finally, proceeds to the end of everything: A new donor liver is there.
Stefanie is out of surgery and this time everything seems to be going well. Although it is still in the hospital, but in the next few days you will be dismissed. This time for good.
“I am still weakened. No wonder, to me, was to cut the entire belly. Now it’s time to rehab, then have to recover the body. I plan to work from next summer,“ says Stefanie.
The 27-Year-old now has to take life-long immunosuppressive drugs, so that your new liver is not rejected.
Stefanie took too many Ibuprofen medicines
Stefanie is not clear that her death came Almost out of Nothing. They are:
"I have taken over a number of years, Ibuprofen, whether for headaches, menstrual pain, or nasal sinus inflammation. Then the higher a 600 – or 800-dose. Times a tablet a day, but also three tablets per day over a period of a week. I’ve made no thoughts."
Usually self-medication should be done maximum of three days. Everything else can be fatal – because a increased Ibuprofen consumption usually goes to the kidneys (“My Doctors say it was a negative winning the lottery”), but also the liver can be affected.
“Ibuprofen is certainly more dangerous than previously thought. For prolonged use, and when the liver is under Stress, it can lead to liver failure,“ says Prof. Christian Trautwein, Hepatologist at the RWTH Aachen University.
Depending on the the dose, Trautwein said. To take “one to two Times a Ibuprofen is not a Problem. But those who take, for example, over several days, three to four Times a day, 600 milligrams, and in which the risk is significantly increased.“
Although liver damage is too high Ibuprofen consumption is rather rare, but: “Each drug that is consumed over a longer period of time in high doses, can lead to side effects. Drugs are not Smarties, you can throw easy.“
She appealed to German: to get a organ donor card!
Stefanie is just glad that she survived. “The Doctors have done an excellent job. If I’m out of the hospital, I’m going to set up for the liver donor in the Cathedral a candle,“ she says.
For the she has changed her life otherwise. “I’m not getting upset about little things. There are much more important issues, when life hangs in the balance.“
Their fate Stefanie sees as a warning to others: